Oklahoma, 2021

Damaging Wind in Oklahoma, August 16, 2021

August 16, 2021 · NWS OUN · 1 event in 1 county or zone

Isolated pulse thunderstorms developed during the late afternoon and early evening of the 16th, with an isolated report of severe wind received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated pulse thunderstorms developed during the late afternoon and early evening of the 16th, with an isolated report of severe wind received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 5:27 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 16, 5:27 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Mon Aug 16 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 327 PM CDT Mon Aug 16 2021

Weak upper trough will continue to move south across the area
this afternoon and tonight. There will be a chance to see
scattered convection mainly along and ahead of this trough axis.
Flow remains rather weak through a deep layer, so convection will
be slow-moving and will pose a heavy rainfall threat. Sufficient
instability will also be present for the potential for a few
strong to marginally severe storms to linger into the early
evening hours. The best chance for this will be across west. May
be enough to support a few shower/storms throughout the night.

This trough will continue to move slowly south during the day
Tuesday with best rain chances across the south/southeast.
Although can not count out an isolated storm just about anywhere,
especially by afternoon. Main impacts from any storm will be heavy
rainfall as again the activity will be slow-moving.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 327 PM CDT Mon Aug 16 2021

A weakness in the mid/upper-level pattern will remain in place
across the Southern Plains through this week. Shortwave troughs
(some subtle) embedded within the weakness and juxtaposed with a
moist, weakly-capped atmosphere will continue to provide a daily
chance for convection. Residual mesoscale features (e.g., outflow
boundaries and MCVs) will also provide the focus for subsequent
convective development.

The most significant shortwave trough is progged to move through
on Thursday, which is currently the day that has the highest
probability for convection. Precipitable water values are also
progged to increase Thursday and Friday (~1.8 to 2.2"), so the
primary hazard with any thunderstorms will be heavy
rainfall/flooding. Intense cores may also result in
downbursts/gusty winds as storms collapse. Temperatures during the
period will remain slightly below seasonal averages.

By late in the weekend into early next week, the ~595 dam mid-
level ridge across the southeast U.S. will shift/expand to the
west. As this occurs, seasonably hot and dry weather is progged by
early next week. Even the 90th percentile NBM QPFs drop off
markedly by early next week, which indicates ensemble members are
in general agreement of a drier pattern.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Mon Aug 16 2021

Isolated diurnal convection will decrease later this evening.
Until then TAF sites may be impacted. Latest radar shows
developing convection and recent lightning strikes near OKC and
SWO. A storm cannot totally be ruled out at OUN, PNC and SPS but
is low enough probability at this time to not mention. Additional
isolated convection is expected tomorrow afternoon toward the end
of the TAF period. Otherwise southeast winds will prevail with VFR
conditions likely.

&&

.UPPER AIR...
Issued at 315 AM CDT Sat Aug 14 2021

No upper air flights are currently scheduled.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  70  88  70 /  30  30  20  10
Hobart OK         91  70  92  69 /  40  40  20  10
Wichita Falls TX  91  71  92  71 /  30  30  40  20
Gage OK           89  65  91  67 /  70  20  20   0
Ponca City OK     88  68  88  69 /  30  30  20  10
Durant OK         90  71  91  71 /  30  20  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....10
AVIATION...12
Hazardous weather outlook, Aug 16, 11:25 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1225 PM CDT Mon Aug 16 2021

OKZ004>048-050>052-TXZ083>090-171100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1225 PM CDT Mon Aug 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms are expected today with the highest
chances across western and southeastern Oklahoma. Isolated strong
to marginally severe storms are possible, mainly during the afternoon
and evening.

The best chance of strong to marginally severe storms will be
northwest of an Altus to Ponca City line. Wind gusts of 60 mph
will be possible with the strongest storms along with some hail.
Slow moving thunderstorms will produce heavy rainfall and local
flooding will be possible in areas where storms persist.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A daily chance for thunderstorms will continue through Sunday.
Heavy rain may accompany the storms, and some may produce gusty
winds and hail. However, organized severe weather is not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 5:36 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Norman OK
636 PM CDT Mon Aug 16 2021

OKZ024-025-029-170000-
Oklahoma OK-Canadian OK-Cleveland OK-
636 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and east central Canadian Counties
through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Moore, Midwest City, Del City, Yukon, Bethany,
Mustang, Warr Acres, Spencer, Nichols Hills, Valley Brook, Tinker Air
Force Base, Forest Park, Woodlawn Park, Smith Village, The Capitol,
Wiley Post Airport, The Fairgrounds and Will Rogers Airport.

This includes the following highways...
 Interstate 35 between mile markers 118 and 132.
 Interstate 40 between mile markers 137 and 156.
 Interstate 44 between mile markers 110 and 127.
 Interstate 240 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3544 9776 3558 9774 3550 9737 3527 9753
TIME...MOT...LOC 2336Z 299DEG 4KT 3546 9760

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 5:43 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
643 PM CDT Mon Aug 16 2021

OKZ020-170015-
Payne OK-
643 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Payne
County through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Glencoe, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yale, Quay and Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3616 9682 3616 9662 3603 9662 3607 9698
      3619 9698 3625 9682
TIME...MOT...LOC 2343Z 262DEG 10KT 3613 9689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 5:58 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
658 PM CDT Mon Aug 16 2021

TXZ085-170030-
Wilbarger TX-
658 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of central Wilbarger
County through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Vernon, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Grayback and Lockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 9916 3397 9932 3415 9939 3418 9919
TIME...MOT...LOC 2358Z 159DEG 7KT 3407 9926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 6:35 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
735 PM CDT Mon Aug 16 2021

OKZ036-TXZ083-170100-
Jackson OK-Hardeman TX-
735 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Jackson
and east central Hardeman Counties through 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eldorado, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3439 9975 3450 9974 3452 9948 3431 9948
TIME...MOT...LOC 0035Z 280DEG 10KT 3444 9966

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 6:37 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Norman OK
737 PM CDT Mon Aug 16 2021

OKZ025-028-029-170130-
Oklahoma OK-Cleveland OK-McClain OK-
737 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and northwestern McClain Counties
through 830 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and hail up to the size of dimes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Newcastle and Will
Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3531 9767 3543 9762 3537 9741 3518 9753
      3525 9767
TIME...MOT...LOC 0037Z 297DEG 3KT 3532 9760

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

03
Local storm report, Aug 16, 7:03 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 N NEWCASTLE           35.28N 97.60W
08/16/2021  E0.50 INCH       MCCLAIN            OK   BROADCAST MEDIA

            DIME SIZE HAIL AT NEWCASTLE CASINO.

&&

BRB

The radar

The Norman radar (KTLX), 34 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McClain

When
August 16, 7:06 PM CST
Where
McClain County, 3.95 mi NW of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.290, -97.650

Estimated severe wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982703.